Hi I have tested positive for cardiolipin antibodies for the last 6 years. However, my last blood test was perfectly normal. Can this happen? My Rheumatologist said it may have gone? Can APS just disappear. Last month my levels were 194 when they should be below 10. I have had miscarriages in the past and recently had an episode that the hospital suspected was a TIA but nothing was detected on the MRI scan. Thanks. DebsT
Tested positive and then negative for... - Hughes Syndrome -...
Hughes Syndrome - APS Support
Thanks. I thought it never left your body but the consultant could not give me a straight answer when I asked him. Thanks for your help.
HI, you can go in and out of positive/negative testing, but it does not mean the disease has gone away, perhaps your treatments are working well at this moment in time. I hope you still continue with appointments with regular monitoring. MaryF
And I would have thought that once your body "knows" how to produce these antibodies then anything could trigger them off again.
My APS specialist told me that it could burn itself out when I tested negative after being positive. It seems to be a ' new thought' from some specialists. I prefer to go with the advice here. Once you have it you always have it. Unfortunately I have to convince my GP now not to ignore APS as a diagnosis. Fortunately my medication is not changing and I've been able to get a referral to an immunologist to explore the APS symptoms I have. Whatever you do don't give up. The Chinese have a saying about a reed bending with the wind surviving and I sometimes feel this is what we have to do in the NHS. APS can be diagnosed as so many different things. Have you read sticky blood explained it really helps put things in perspective for you?
I have heard it can be a temporary problem due to pregnancy and/ or IVF hormones. Is that also false?
Sorry I can't answer you regarding this all I can say is APS is relatively new as a diagnosis and so many things are not known about it as yet what I do know is the level of antibodies can change and that could lead to an assumption that it has 'gone'.
I have had 3 recent misscarriages suffering with pain and fatigued since over a year ago tested positive too as raised cardiolipin levels were borderline raised and was diagnosed as cause of miscarriages then folling the three month test i had been on asprin since my level was 10 so im now told it wasnt and i now dont have aps but have been refered to a rhumatologist for joint pain and fatigued im totally confused but i do take 75mg asprin daily
I think I would get referred to a specialist in this area. I had miscarriages whilst going through IVF. Being on heparin and aspirin led to a successful pregnancy and my beautiful little daughter. Really push it and make sure they refer you. You will need the right medication to get pregnant. Take care. Deb
There seems to be a vicious circle here of positive diagnosis followed by treatment and then low and behold the medication works and suddenly you are told no you don't have it after all. Why treat the condition if they don't expect it to work
My specialist even told me you have to have antibodies over 50 to have APS!
Those of us who dodge in and out of the lower levels or have negative responses have to stay firm and positive. It doesn't help that some can have raised levels and not have APS.
I have been told yes and no to APS diagnosis but prefer to go with advice here once you have it you always have it. Don't give up and ask for a second opinion.
I've had this happen with mine, also. My Dr said I no longer needed to be on Coumadin, but I was able to convince him to keep me on it because it has low/no side effects and helps with the other symptoms that he can't explain away with the low antibody numbers in tests (i.e. consistent migraines, visual disturbances, brain fog, etc.). If he at some point wants to take me off, I'm going to ask for another round of testing and a letter from him that he believes me to not be in danger of another PE. If you've been taken off of blood thinners, perhaps you can take a similar route and convince him/her that it was helping with other symptoms, if you had any, and ask him to explain why they were better with treatment than without and why you shouldn't be relieved of them.
Wish you could speak to a Specialist. Do not let them take any anticoagulation away as you say. You have obviously neurological symptoms from APS and need your treatment which helps with the symptoms and also keep the PEs away.
Best wishes for a Merry Christmas!
Kerstin in Stockholm
Thanks. He has kept me on aspirin. Not been on blood thinners. I will have to monitor it. Deb
I read on your question 2 years ago. Dave gave you a very good answer and Mary suggested you should see a Specialist of APS.
I know how difficult it is to find a Specialist in the US, but you should try to talk to someone who could explain how important it is if you are on Warfarin that he INR is high enough. Otherwise the drug will not thin your thick blood. You have got APS and that means very thick blood that has to be properly thinned.
The suggestion from Mary did it not help? Could you put a new question here and ask if someone (we have many members from the US here) knows a Specialist in the state where you live or close by.
A Doctor who is saying you do not need anticoagulation any longer is not eager to raise your iNRs either I believe.
To find a specialist in the USA call the APS Foundation of America! They found me one near home. I actually just had been to him recently.
Its times like this I'm glad (what?) I had the dvt in a rare location because I suspect in Australia the diagnosis and therefore treatment seems too tough.
Thought you guys would like to know I have spoken with my GP and he is of the opinion that once you have APS you always have it so the diagnosis will remain on my records. One less battle and a feeling I have the right support from my G P.
All the best for 2017
As Dr. Hughes has said, --it's not the that patients fail the test, the test fails the patients.
Auto immunity and the coagulation cascade are both very complex and not completely understood. A PLS involves both of these complex systems. Numbers go up and down and which environmental factors cause these numbers to go up and down are often a big guess. This is why the standard diagnosis requires positive blood test separated for six weeks plus a coagulation event.
My bloodwork also has gone negative since I went gluten-free in 2004. One hematologist wants me off Coumadin . I have not agreed to come off Coumadin. I had several TIAs and mini strokes and I found the experience to be terrifying. I do not want to take the chance that coming off Coumadin could lead eventually to another mini stroke.
I am aware that as I age – I am now 61 -----that my chances of having a bleeding event due to the blood thinning drug, do rise. So it's not as though I think the doctor who wanted me off warfarin is not educated and well-meaning, it's just that the medical field doesn't understand exactly what's going on, and so every doctor has his own opinion.
This is one reason why I am experimenting with the diet and supplements recommended by Cleveland clinic's functional medicine department. I think the argument that the environmental triggers that cause autoimmunity and other chronic diseases could very well be in the diet and the reaction of your gut biome to your diet. Only time will tell. Time and a lot more research .